This Common Medication is the Leading Cause of Acute Liver Failure in the U.S., and You May Not Even Realize You Are Taking It.

Dr. Linda Dahl
3 min readDec 1, 2022
Photo by James Yarema on Unsplash

Cold and flu season is in full swing, and that means many of us are reaching for over-the-counter cold and flu medicines. These medications work by calming our immune systems’ response to infection which makes them helpful for treating the symptoms of upper respiratory infections, like congestion, runny noses, cough, and sneezing. But just because these medications are available over the counter, that doesn’t mean they are free of side effects or risks. Many of them contain a common medication that is cleared through your liver. Unless you read the packaging carefully, you may accidentally take too much.

If you’ve ever spent time in the cold and cough section of your local drugstore, you may have felt overwhelmed by the plethora of options. It’s often hard to know which one to take. How is “cold and cough” different from “cold and flu” or “allergy and cold”? What makes something “Extra” or “Maximum” strength? Even for someone like me who knows what all those fifteen-letter ingredients are, keeping track of the different combinations and strengths is challenging. But if you look carefully, you will see that many of them contain acetaminophen.

Acetaminophen is the generic name for Tylenol. It is used to treat fever, pain, and inflammation and is safe to take as long as you don’t exceed the FDA-approved dose (4000 mg a day for a 150-pound person). Because it is cleared through your liver, people with liver problems such as hepatitis, fatty liver, and alcoholism, have to be careful about taking it (either in reduced doses or avoiding it altogether). Even those with normal liver function can inadvertently take too much if they aren’t careful. For example, if you take cold and flu medicine that contains it and add extra acetaminophen, you may end up taking more than the recommended dose. In some cases, an overdose of acetaminophen can lead to acute liver failure. In fact, acetaminophen overdose is the leading cause of acute liver failure (ALF) in the United States.

Although rare (there are around 2000 cases of acute liver failure each year in the U.S.), ALF can be life-threatening. Symptoms include:

  • Nausea

--

--

Dr. Linda Dahl

Physician. Author of Tooth and Nail:The Making of a Female Fight Doctor & Better Breastfeeding, http://www.drlindadahl.com @doctorlindadahl